Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 47, NWS New Orleans, LA

May 3, 2008Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 3, 2008, 9:14 AM CDT for Lafourche Parish, Louisiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2008, 9:14 AM CDT (14:14 UTC)
Expired
May 3, 2008, 9:45 AM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Lafourche Parish, LA

What was reported inside it

TimeReportWhereRemark
May 3, 9:30 AM CDTTSTM WND DMGLarose, LAROOF WAS BLOWN OFF A HOUSE IN LAROSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:07 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2230 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 031414
TORLIX
LAC057-031445-
/O.NEW.KLIX.TO.W.0047.080503T1414Z-080503T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
914 AM CDT SAT MAY 3 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF LAROSE...

* UNTIL 945 AM CDT

* AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAROSE...
  MOVING EAST AT 26 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL LAFOURCHE PARISH AT 930 AM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SATURDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2955 9041 2970 9045 2971 9019 2970 9016
      2963 9014 2960 9015 2959 9013 2956 9017
TIME...MOT...LOC 1414Z 258DEG 22KT 2963 9033

$$
1 follow-up statement
000 
WWUS54 KLIX 031444
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
943 AM CDT SAT MAY 3 2008

LAC057-031453-
/O.EXP.KLIX.TO.W.0047.000000T0000Z-080503T1445Z/
LAFOURCHE LA-
943 AM CDT SAT MAY 3 2008

...THE TORNADO WARNING FOR CENTRAL LAFOURCHE PARISH WILL EXPIRE AT
945 AM CDT...

THE STORM HAS WEAKENED OVER THE LAST FEW MINUTES. ROOF DAMAGE WAS 
REPORTED IN THE LAROSE AREA AT 930 AM BY LOCAL EMERGENCY MANAGEMENT 
OFFICIALS. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SATURDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2955 9041 2970 9045 2971 9019 2970 9016
      2963 9014 2960 9015 2959 9013 2956 9017
TIME...MOT...LOC 1443Z 259DEG 19KT 2966 9016

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 3, 7:54 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 3, 7:54 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
754 AM CDT SAT MAY 3 2008

.UPDATE...
TAKING OUT SEVERAL WESTERN PARISHES AND ALL SOUTHWEST MISSISSIPPI
COUNTIES FROM THE TORNADO WATCH AND FLASH FLOOD WATCH WHERE THE
SQUALL LINE HAS CLEARED ALREADY. UPDATED ZONES OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 455 AM CDT SAT MAY 3 2008/

CORRECTION...
WATCH/WARNING/ADVISORY LINES SHOULD STATE THROUGH THIS EVENING
VICE SUNDAY EVENING.

DISCUSSION...
DUE TO BUSY WEATHER MOVING INTO FORECAST AREA AT THIS TIME WILL BE
BRIEF AND A LITTLE TARDY WITH PRODUCTS. WILL HOIST A FLASH FLOOD
WATCH FOR THE FLORIDA PARISHES AND SOUTHWEST MISSISSIPPI FOR THIS
MORNING IN ANTICIPATION OF ADDITIONAL 2 INCHES ON TOP OF THE HEAVY
RAINS FROM LAST EVENING. PRECIPITATION CALCULATOR INDICATES A
POTENTIAL OF 4-6 INCHES IF TRAINING TAKES PLACE FOR 1-2 HOURS...AS
MAY BE THE CASE IN ALREADY HARD HIT ST TAMMANY AND WASHINGTON
PARISHES. RAIN SHOULD TAPER WITH PRE-FRONTAL TROUGH PASSAGE LATER
THIS MORNING OR EARLY AFTERNOON. TRUE COLD FRONT SHOULD MOVE THROUGH
THE AREA LATER THIS EVENING.

MADE NO APPRECIABLE CHANGES TO ONGOING FORECAST OTHER THAN TO ADD
HEADLINES...INCLUDING TORNADO WATCH 258 FOR ENTIRE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  58  79  53 /  60  10  10   0
BTR  81  59  81  56 /  60  10  10   0
MSY  81  66  80  64 /  60  20  10   0
GPT  78  66  79  57 /  60  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ039-040.

     FLASH FLOOD WATCH FROM 11 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR LAZ036>038-048-050.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ077-080>082.

     FLASH FLOOD WATCH FROM 11 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR MSZ069>071.

GM...NONE.
&&

24
Hazardous weather outlook, May 3, 5:15 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 AM CDT SAT MAY 3 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041015-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
515 AM CDT SAT MAY 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CDT FOR THE ENTIRE
OUTLOOK AREA. IN ADDITION TO ISOLATED TORNADOES...DAMAGING WINDS
AND LARGE HAIL TO QUARTERS ARE POSSIBLE WITH THE PASSAGE OF A
SQUALL LINE AND INDIVIDUAL STORMS AHEAD OF THE SQUALL LINE. THE
THREAT WILL DIMINISH WITH SQUALL LINE PASSAGE DURING THE MORNING.

AREAL FLOODING...
HEAVY RAINS WITH RATES NEAR 2 INCHES PER HOUR ARE EXPECTED MAINLY
ACROSS THE EAST-CENTRAL AND UPPER SOUTHEAST PARISHES OF
LOUISIANA...THE FLORIDA PARISHES...AS WELL AS THE SOUTHERN
MISSISSIPPI COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
THIS EVENING FOR EXCESSIVE RAINFALL AND RESULTANT STREAM FLOODING
ACROSS THE WATCH AREA. ACCUMULATIONS TODAY SHOULD BE GENERALLY
AROUND 2 INCHES TODAY WITH LOCALLY HIGHER AMOUNTS IN THE 4 TO 6
INCH RANGE WITHIN AND NEAR THE WATCH AREA.

HYDROLOGY...
HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION.

MARINE...
SMALL CRAFT SHOULD EXERCISE CAUTION TODAY FOR MODERATE ONSHORE
WINDS THIS MORNING...FOLLOWED BY A WIND SHIFT TO WEST WINDS THIS
AFTERNOON...THEN NORTHWEST AND NORTH WINDS TONIGHT. THUNDERSTORMS
IN SQUALLS WILL BE LIKELY THIS MORNING ON THE AREA LAKES AND NEAR
COASTAL WATERS. EXPECT GALE FORCE GUSTS AND HIGHER SEAS NEAR
STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HYDROLOGY...
HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
AND ATCHAFALAYA RIVERS THROUGH THURSDAY.

OTHERWISE...NO OTHER WEATHER HAZARDS ARE EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND WEATHER EMERGENCY OPERATIONS ARE BEING REQUESTED TO
ACTIVATE AT THIS TIME. PLEASE RELAY ANY WEATHER RELATED REPORTS
PROMPTLY TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL. THE
SEVERE WEATHER THREAT WILL BE ENDING FROM WEST TO EAST WITH THE
PASSAGE OF THE SQUALL LINE. FLOODING AND FLASH FLOODING MAY BE A
CONCERN WELL INTO THE AFTERNOON AND EARLY EVENING.

24

In the hours before

Special weather statement, May 3, 8:03 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
803 AM CDT SAT MAY 3 2008

LAZ060>064-031445-
ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-
803 AM CDT SAT MAY 3 2008

...A LINE OF STRONG THUNDERSTORMS APPROACHING METRO NEW
ORLEANS AREA...

A LINE OF STRONG THUNDERSTORMS THUNDERSTORMS EXTENDING SLIDELL
ACROSS LAKE PONTCHARTRAIN TO LAPLACE WILL CONTINUE TO MOVE
SOUTHEAST AROUND 25 MPH AND INTRO THE METRO NEW ORLEANS BY 815
AM. WIND GUSTS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED WITH THE PASSAGE THE THUNDERSTORMS. RAINFALL OF 1.5
TO 2.5 INCHES MAY RESULT IN LOCALIZED FLOODING OF STREETS AND AREAS
OF POOR DRAINAGE.

A TORNADO WATCH IS IN EFFECT UNTIL 1100 AM FOR ALL OF SOUTHEAST
LOUISIANA. CONTINUE TO MONITOR LATEST BROADCAST NEWS AND NOAA
WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNING.
Special weather statement, May 3, 8:15 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
815 AM CDT SAT MAY 3 2008

MSZ080>082-031500-
HANCOCK-HARRISON-JACKSON-
815 AM CDT SAT MAY 3 2008

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE
MISSISSIPPI COASTAL COUNTIES...

A LINE OF STRONG THUNDERSTORMS THUNDERSTORMS EXTENDING FROM
NEAR LUCEDALE MISSISSIPPI TO WAVELAND WILL CONTINUE TO MOVE SOUTHEAST
AROUND 25 MPH AFFECTING THE MISSISSIPPI COASTAL COUNTIES THROUGH
1000 AM. WIND GUSTS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THE PASSAGE THE THUNDERSTORMS.
RAINFALL OF 1.5 TO 2.5 INCHES MAY RESULT IN LOCALIZED FLOODING OF
STREETS AND AREAS OF POOR DRAINAGE.

A TORNADO WATCH IS IN EFFECT UNTIL 1100 AM FOR ALL OF
COASTAL MISSISSIPPI. CONTINUE TO MONITOR LATEST TELEVISION...
BROADCAST NEWS AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 3, 9:11 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
911 AM CDT SAT MAY 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     10 N LIBERTY            31.30N 90.80W
05/03/2008                   AMITE              MS   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN IN NORTH PORTION OF COUNTY.

0440 AM     TSTM WND DMG     BATCHELOR               30.84N 91.66W
05/03/2008                   POINTE COUPEE      LA   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN ONTO ROADS IN NORTH PORTION OF
            PARISH.

0625 AM     TSTM WND DMG     5 SSW BOGALUSA          30.72N 89.90W
05/03/2008                   WASHINGTON         LA   FIRE DEPT/RESCUE

            SEVERAL TREES AND POWER LINES BLOWN NEAR HIGHWAY 21 AND
            HIGHWAY 1075.

0630 AM     FLASH FLOOD      ENON                    30.73N 90.08W
05/03/2008                   WASHINGTON         LA   FIRE DEPT/RESCUE

            SEVERAL SECONDARY ROADWAYS FLOODED IN SOUTH PORTION OF
            PARISH.

0700 AM     TSTM WND DMG     BUSH                    30.61N 89.90W
05/03/2008                   ST. TAMMANY        LA   LAW ENFORCEMENT

            A FEW TREES BLOWN DOWN NEAR HIGHWAY 40.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:01 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington44 min
May 2, 7:39 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington51 min
May 2, 8:00 PM CDTFlash Flood WarningLIXSaint Tammany, Washington3 hr
May 2, 8:26 PM CDTFlash Flood WarningLIXLivingston, Tangipahoa2 hr
May 2, 8:30 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington60 min
May 2, 9:38 PM CDTRiver Flood WarningLIXSaint Tammany37 hr
May 2, 9:55 PM CDTRiver Flood WarningLIXSaint Tammany12 hr
May 2, 10:45 PM CDTRiver Flood WarningLIXSaint Tammany34 hr
May 2, 11:00 PM CDTRiver Flood WarningLIXSaint Tammany45 hr
May 3, 4:08 AM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana37 min
May 3, 4:42 AM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana48 min
May 3, 4:54 AM CDTFlash Flood WatchLIXEast Baton Rouge, East Feliciana, Saint Helena, Washington6 hr
May 3, 5:45 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge45 min
May 3, 6:09 AM CDTFlash Flood WarningLIXSaint Tammany, Washington6 hr
May 3, 6:43 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington47 min
May 3, 7:04 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa41 min
May 3, 7:12 AM CDTSpecial Marine WarningLIX93 min
May 3, 8:52 AM CDTSpecial Marine WarningLIX83 min
May 3, 9:39 AM CDTRiver Flood WarningLIXTangipahoa49 hr
May 3, 12:00 PM CDTRiver Flood WarningLIXSaint Tammany60 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.